Alert archive / Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 34, NWS Blacksburg, VA

May 27, 20185 counties in Virginia

NWS Blacksburg, VA issued this flash flood warning at May 27, 2018, 9:15 PM EDT for 5 counties in Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2018, 9:15 PM EDT (01:15 UTC)
Expired
May 28, 2018, 12:15 AM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Amherst County, VA, Appomattox County, VA, Bedford County, VA, Campbell County, VA, City of Lynchburg, VA

The radar

The Roanoke radar (KFCX), 120 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 10:10 PM EDTFLASH FLOOD4 Nw Stonewall, VABECK CREEK ROAD AND TENT MOUNTAIN FARM ROAD FLOODED AND CLOSED. HIGH WATER ALSO REPORTED ON RIVER ROAD, ON THE VERGE OF BEING CLOSED AS WELL. ONE RESCUE OF A GENTLEMAN FROM HIS HOME ON BECK CREEK ROAD AS THE WATER WAS RISING AROUND HIS HOME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 55 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.3 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
374 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

127 
WGUS51 KRNK 280115
FFWRNK
VAC009-011-019-031-680-280415-
/O.NEW.KRNK.FF.W.0034.180528T0115Z-180528T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
915 PM EDT SUN MAY 27 2018

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  Northwestern Appomattox County in central Virginia...
  North central Campbell County in central Virginia...
  Southeastern Amherst County in central Virginia...
  East central Bedford County in south central Virginia...
  The City of Lynchburg in central Virginia...

* Until 1215 AM EDT

* At 909 PM EDT, Doppler radar indicated an increasing line of 
  thunderstorms with very heavy rainfall extending from Goode to 
  Lynchburg to Riverville. Up to two inches of rain have already 
  fallen in several locations, including parts of Lynchburg and much 
  of Appomattox County from Stonewall to Tower Hill. Flash flooding 
  is imminent.

* Some locations that will experience flooding include...
  Lynchburg...
  Forest...
  Madison Heights...
  Boonsboro...
  and Goode.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

This includes The following Location Liberty University.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3727 7942 3741 7949 3759 7892 3754 7890
      3755 7888 3755 7887 3754 7887 3754 7886
      3745 7881

$$

RAB
2 follow-up statements
691 
WGUS71 KRNK 280327
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
1127 PM EDT SUN MAY 27 2018

VAC009-011-019-031-680-280415-
/O.CON.KRNK.FF.W.0034.000000T0000Z-180528T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Appomattox VA-Campbell VA-Amherst VA-Bedford VA-City of Lynchburg VA-
1127 PM EDT SUN MAY 27 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT FOR 
NORTHWESTERN APPOMATTOX...NORTH CENTRAL CAMPBELL...SOUTHEASTERN
AMHERST...AND EAST CENTRAL BEDFORD COUNTIES AND THE CITY OF
LYNCHBURG...

At 1124 PM EDT, Although Doppler Radar indicates that rainfall is 
diminishing within the warned area, rainfall of 1.5 to 3 inches fell 
across many parts of the warned area during the past few hours. 
Flash flooding was reported in parts of southern Amherst county in 
the Madison Heights area, where at two roads are closed and there 
was one evacuation. 

Excessive rainfall over the warned area may result mud slides along 
hill sides and near other steep terrain. Mud slides can consist of 
rock, mud, vegetation and other loose materials.

Some locations that may experience flooding include...
Lynchburg...
Forest...
Madison Heights...
Boonsboro...
and Goode.

This includes The following Location Liberty University.
 
This includes the following streams and drainages...
Higginbotham Creek...
Chestnut Branch...
Sycamore Creek...
Ivy Creek...
and Widemouth Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3727 7942 3741 7949 3759 7892 3754 7890
      3755 7888 3755 7887 3754 7887 3754 7886
      3745 7881

$$

RAB
516 
WGUS71 KRNK 280420
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
1220 AM EDT MON MAY 28 2018

VAC009-011-019-031-680-280429-
/O.EXP.KRNK.FF.W.0034.000000T0000Z-180528T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Appomattox VA-Campbell VA-Amherst VA-Bedford VA-City of Lynchburg VA-
1220 AM EDT MON MAY 28 2018

...THE FLASH FLOOD WARNING FOR 
NORTHWESTERN APPOMATTOX...NORTH CENTRAL CAMPBELL...SOUTHEASTERN
AMHERST...AND EAST CENTRAL BEDFORD COUNTIES AND THE CITY OF LYNCHBURG
HAS EXPIRED...

The heavy rain has ended, thus the Flash Flood Warning has expired. 
This will be replaced with a Flood Warning for a few more hours to 
account for general mostly minor flooding that is still ongoing 
across parts of the warned area. Please continue to heed any 
remaining road closures as some roads in the area were closed 
earlier.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

LAT...LON 3727 7942 3741 7949 3759 7892 3754 7890
      3755 7888 3755 7887 3754 7887 3754 7886
      3745 7881

$$

RAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 27, 7:31 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 27, 7:31 PM EDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
731 PM EDT Sun May 27 2018

.SYNOPSIS...
High pressure centered offshore will maintain a moist southerly
flow of air into the region for the next several days. Subtropical
Storm Alberto moving into the Gulf of Mexico this weekend will
move ashore and into the lower Mississippi Valley early in the
week. Tropical moisture will stream north into the region
making for very rain efficient showers and thunderstorms.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 655 PM EDT Sunday...

The forecast through the evening hours has been updated to
reflect a decreased chance of precipitation across the southern
half of the region. The bulk of the precipitation will be
situated along and north of Route 460 through midnight. After
midnight, we are expecting a return of precipitation to the
southern half of the region, especially as we approach daybreak
Monday.

As of 340 PM EDT Sunday...

Scattered showers and thunderstorms have formed in the moist
unstable air across our region with the better coverage across the
higher terrain and along the Blue Ridge. Ample insolation has
allowed MLCAPE values to climb to around 1500 to 3000 J/KG. The
combination of upper trough over the northern Mid-Atlantic and
tropical moisture streaming north from the Gulf of Mexico has
resulted in a convergence axis along or north of our CWA border.

With healthy PWATS, these storms will be very rain efficient rain
producers. The HRRR and HiresW-ARW-East indicated that the greatest
convection concentration will occur cross the northern half of our
forecast area. The NAM and RAP generates precipitation across the
entire forecast area. The GFS and ECMWF showers widespread storms
with the heaviest north of our forecast area. The excessive rain
fall had marginal potential across the entire forecast area with
slight chance to our northeast across Washington area. We will need
to watch for flooding issues across entire forecast area with deeper
convection or training. The good news is that the storm motion is
faster today around 15 knots compared to yesterday. One weak spots
will be Tazewell county where some rain gages reporting 2-3 inch
amounts Saturday. Attm will hold off on a Flash Flood Watch. Prefer
to see where convergence boundaries will line-up and target those
areas of high confidence as opposed to blanketing a larger piece of
real estate. Low temperatures tonight will range from the upper 50s
in the mountains to the mid 60s in the piedmont.

Refer to the latest advisories from NHC on Alberto for track
and its movement. Alberto comes ashore Monday morning and
continues moving northward into southern Alabama by Monday
evening. The flooding potential for Monday will depend on how
much rainfall is accumulated from several days of locally heavy
tropical rainfall and where the deeper convection forms. The
greatest chances for showers and thunderstorms Monday will occur
across southern portions of the forecast area. Decided to
mention the rain could be heavy at times in the south. The Day
Two excessive rainfall showed a sharp gradient with a slight
chance to our south across North Carolina. Both the GFS and
ECMWF showed richer moisture try to push into the southern edge
of our forecast area before translating east to the coast. High
temperatures on Monday will vary for around 70 degrees in the
mountains to the upper 70s in the east.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 230 PM EDT Sunday...

NHC forecasts bring Alberto ashore Monday morning and continues the
center on a NNW track into southern Alabama by Monday evening while
weakening the system to a tropical depression by Tuesday morning
over north central Alabama. Forward speed then increases as the NNW
track continues with the depression in southern Indiana by Wednesday
morning and Michigan by Thursday morning. Our forecast area will
remain in deep southerly flow through this entire period with
extremely high moisture for late May. The 12z/27 RNK sounding PWAT
of 1.42 inches is near 'all-time' high for the date (1995-2014 SPC
climatology) and chances are very good that this type of moisture
remains over the region for next few days and beyond. As mentioned
in previous discussions the forecast NAEFS anomalies for PWAT are 2
to 2.5 standard deviations above normal through much of the week.
Bottom line is any showers that develop are will be efficient rain
producers and storms that lingers over a particular location or
small basin more than about 1-2 hours are liable to produce minor
flooding and 2-3 hours could initiate flash flooding. Day 3
Excessive rainfall outlook from WPC shows Slight Risk (10-20 percent
chance)for exceeding flash flood guidance 12z Tuesday through 12z
Wednesday. This does not provide much confidence in issuing a Flash
Flood Watch given the lack of focus and the shotgun pattern of flash
flood guidance (FFG) in place across our region. 3-hour FFG ranges
generally from 1.5 to 3.0 inches with the lower guidance mainly in
the mountains. Will hold off on a Flood/Flash Watch as the pattern
is too diffuse in terms of timing and location. A short-fused Watch
targeted to developing organized convection may make more sense than
what could be a 3-day (or longer) Watch.  As Alberto lifts into the
Tennessee Valley late Tuesday into Wednesday a Marginal Risk for
Severe will exist with the possibility for isolated tornadoes in the
northeast quadrant of the weakening system as well.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 300 PM EDT Sunday...

A generally wet pattern is expected to continue late week into next
weekend as the remains of Alberto lift northward into the northern
Great Lakes. But then the forecast becomes interesting as 12z/27 GFS
shows intense upper low over the western North Atlantic blocked by
ridging south of Greenland. This forces the upper low over the Great
Lakes back to the southeast with a broad area of low pressure over
the Mid-Atlantic that deepens with time over VA/NC area providing
continued chances for rainfall. The 00z/27 ECMWF shows similar
longwave pattern with the Greenland block but develops surface low
pressure somewhat further north and east, while 12z/27 CMC closer to
GFS. Obviously pattern details cannot be descried with any real
confidence at this range but the pattern certainly fits the
definition of 'unsettled' through the extended period. Used mainly
Super blend for the grids during this time frame.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 730 PM EDT Sunday...

Showers and a few thunderstorms have been come concentrated
across the northern half of the forecast region. Conditions are
primarily VFR except under the heavier showers/storms. As the
night progresses, look for fog to develop with visibility's
trending IFR/MVFR. Visibilities will improve to VFR around or a
little after 13Z/9AM Monday. Precipitation will return to the
region from the south on Monday as moisture streams north on the
east side of Alberto. Winds will be calm or light and variable
through the period.

Medium confidence in ceilings, visibilities and winds
during the taf period.

.Extended Aviation Discussion...

Wet pattern anticipated through the upcoming week with periods
of at least diurnally driven sub-VFR conditions associated with
deep convection. Moist low level southerly winds will also favor
lower layers of cloudiness at night, especially along the spine
of the Appalachians with potential for both MVFR Cigs and early
morning MVFR visibilities from mist/haze. The tropical system
over the Gulf of Mexico may begin to impact the region mid-week.
The unsettled weather with showers and thunderstorms may
continue into the end of the week.

&&

.HYDROLOGY...
As of 315 PM Sunday...

Significant focus in hydro concerns as discussed in portion of the
Near, Short and Long term discussions above. Alberto and associated
effects will be with us through the upcoming week in one form or
another. The question of Flood or Flash Flood Watches will be with
us during much of this time period as mentioned earlier but the
notion of holding onto what could be a very long-fused Watch seems
almost counter to producing real awareness of any flood threat.
There may be opportunities for more short-fused Flash Flood Watches
tied to a more discernible threat such as banded features or
persistent clusters of storms. That said, the ground is fairly
saturated in many places but as noted above very erratic coverage.
River flooding cannot be discounted especially on smaller fast-
reacting streams such as the upper Roanoke, Watauga, or even
something like Mason Creek. All basins will have to be monitored
closely. The latest MMEFS ensembles, mostly from 00z/27 or 06z/27
are painting some a somewhat less robust response on the bigger
rivers than the previous set of runs with minor to moderate flooding
generally in the 30 percent or less chance in most large river
basins. The experience with MMEFS has been that is tends to overdo
the probabilities of reaching high stages at these extended
forecast time periods. Still, the Dan River basin once again
under the highest threat for flooding but that would be a late
week time frame.

&&

.EQUIPMENT...
NOAA Weather Radio, All Hazards, WZ2500 at Wytheville, VA,
broadcasting on a frequency of 162.45 mHz has been fixed.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...KK/PM
NEAR TERM...DS/KK
SHORT TERM...PC
LONG TERM...PC
AVIATION...DS/KK/PM
HYDROLOGY...PC
EQUIPMENT...DS
Hazardous weather outlook, May 27, 3:48 PM EDT, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
348 PM EDT Sun May 27 2018

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-282000-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
348 PM EDT Sun May 27 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Localized excessive rainfall is possible this afternoon and evening.
Rainfall which exceeds 2 inches in an hour may cause flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and thunderstorms will be very rain efficient this week with
the potential for small stream and poor drainage flooding. In
addition, the tropical system emanating from the Eastern Gulf of
Mexico may have impacts with respect to rainfall amounts and
potential flooding Monday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 27, 7:15 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
715 PM EDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      1 SE HIX                37.71N  80.81W
05/27/2018                   SUMMERS            WV   911 CALL CENTER

            JUDSON ROAD NEAR TALCOTT COMPLETELY CAVED IN WITH
            NEARLY 30 FEET OF WATER OVER IT.

&&

EVENT NUMBER RNK1801324

RAB
Local storm report, May 27, 7:16 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
716 PM EDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      CAVE SPRING             37.22N 80.01W
05/27/2018                   ROANOKE            VA   BROADCAST MEDIA

            MULTIPLE REPORTS OF FLASH FLOODING, ROADS CLOSED OR
            WASHED AWAY, HOUSES FLOODED, ECT. MOST REPORTS OCCURRED
            BETWEEN AT 330 PM THROUGH 600 PM.

&&

JRUCKMAN
Local storm report, May 27, 7:33 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
733 PM EDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      1 SE HIX                37.71N  80.81W
05/27/2018                   SUMMERS            WV   911 CALL CENTER

            JUDSON ROAD NEAR TALCOTT COMPLETELY CAVED IN WITH WATER
            FLOWING OVER THE ROAD.

&&

CORRECTED FATALITIES...INJURIES...REMARKS

EVENT NUMBER RNK1801324

RAB
Local storm report, May 27, 8:01 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
801 PM EDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     FLASH FLOOD      5 SSE MATOAKA           37.36N 81.20W
05/27/2018                   MERCER             WV   TRAINED SPOTTER

            CULVERTS UNDERNEATH THE ROAD ARE BEING OVERTOPPED

&&

JRUCKMAN
Special weather statement, May 27, 8:27 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
827 PM EDT SUN MAY 27 2018

NCZ001>003-018-019-280130-
Surry-Ashe-Wilkes-Watauga-Alleghany-
827 PM EDT SUN MAY 27 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
ALLEGHANY...WEST CENTRAL SURRY...NORTHERN WILKES...WATAUGA AND
CENTRAL ASHE COUNTIES IN NORTHWESTERN NORTH CAROLINA...

Until 930 PM EDT

At 825 PM EDT, strong thunderstorms were developing from near Boone
to Elkin...drifting slowly north northwest.

Pea size hail is possible with these storms. Very heavy rainfall can
be expected with these storms resulting in minor flooding in the
areas of heaviest rainfall.

Locations impacted include...
Boone...
Sparta...
Jefferson...
West Jefferson...
and Traphill.

This includes The following Location Appalachian State University.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3634 8174 3633 8171 3635 8172 3657 8125
      3657 8101 3633 8080 3613 8182 3614 8182
      3630 8183
TIME...MOT...LOC 0025Z 000DEG 0KT 3624 8128

RAB
Special weather statement, May 27, 8:52 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
852 PM EDT SUN MAY 27 2018

VAZ010-011-013-014-022-034-035-045>047-280145-
Giles-Pulaski-Bland-Buckingham-Montgomery-Amherst-Campbell-Roanoke-
Bedford-Appomattox-
852 PM EDT SUN MAY 27 2018

...STRONG THUNDERSTORMS WILL AFFECT
APPOMATTOX...PULASKI...GILES...CAMPBELL...BUCKINGHAM...ROANOKE...
BLAND...BEDFORD...AMHERST AND MONTGOMERY COUNTIES...THE CITY OF
SALEM...THE CITY OF RADFORD...THE CITY OF LYNCHBURG AND THE CITY OF
ROANOKE Until 945 PM EDT...

At 848 PM EDT, radar indicated a broken line of strong thunderstorms
with very heavy rainfall extending along a line from Bland, to
Dublin, to Radford, to Roanoke, to Lynchburg, to Buckingham.
Movement was east at 15 mph.

The greatest concern with these storms will be localized very heavy
rainfall, especially some of which will occur in the same areas that
have already seen several inches of rain today, such as Roanoke and
Lynchburg. Pea size hail is possible with the stronger storms.

Locations impacted include...
Roanoke...
Lynchburg...
Blacksburg...
Salem...
and Christiansburg.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3734 7846 3702 7891 3713 7925 3706 7949
      3701 7948 3723 7979 3688 8074 3707 8091
      3695 8138 3703 8146 3743 8086 3748 8051
      3732 8043 3742 8007 3731 7985 3781 7923
      3754 7884 3780 7849 3769 7824
TIME...MOT...LOC 0048Z 266DEG 12KT 3749 7881 3725 7965 3709 8016 3711
8069 3725 8099

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:52 PM EDTSpecial Weather StatementRNKAmherst, Appomattox, Bedford, Bland, Buckingham, Campbell and 8 more53 min
May 27, 9:52 PM EDTAreal Flood WarningRNKRoanoke, City of Roanoke, City of Salem6 hr
May 28, 12:23 AM EDTAreal Flood WarningRNKAmherst, Appomattox, Bedford, Campbell, City of Lynchburg3 hr
May 28, 1:11 PM EDTSpecial Weather StatementRNKBedford34 min
May 28, 3:13 PM EDTFlash Flood WatchRNKAmherst, Appomattox, Bedford, Bland, Botetourt, Buckingham and 27 more3 days

Nearby

Flash Flood Warnings in Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.